Wisconsin, 2025Winter Storm and Winter Weather in Wisconsin, December 9 to 10, 2025
December 9 to 10, 2025 · NWS ARX · 9 events in 9 counties and zones
During much of the daytime hours on December 9th, a strong clipper system brought heavy snow to portions of northern and west-central Wisconsin with amounts as high as 6 to 8 inches falling in a narrow corridor across Clark County. Amounts progressively lessened for areas south of Interstate 94.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During much of the daytime hours on December 9th, a strong clipper system brought heavy snow to portions of northern and west-central Wisconsin with amounts as high as 6 to 8 inches falling in a narrow corridor across Clark County. Amounts progressively lessened for areas south of Interstate 94.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 9, 5:37 AM CST, 5 hours 23 minutes earlier. Its key messages:
- This afternoon into Wednesday morning brings multiple winter weather hazards to the region. Heavy snow is expected north of I-94 this evening with up to 6 inches falling in 4-6 hours. South/west of I-94, a period of light freezing rain and cold rain is expected this evening followed by a short break until, between midnight and 6 AM Wednesday, strong winds and a brief burst of intense snow showers is expected. Along I-94, largely snow will occur but a glaze of ice may also occur as well.
- Very cold temperatures for the end of the week. Highs will struggle to climb out of the single digits Friday and Saturday. Morning wind chills of -25 or lower possible.
Area forecast discussion, Dec 9, 5:37 AM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
537 AM CST Tue Dec 9 2025
.KEY MESSAGES...
- This afternoon into Wednesday morning brings multiple
winter weather hazards to the region. Heavy snow is expected
north of I-94 this evening with up to 6 inches falling in 4-6
hours. South/west of I-94, a period of light freezing rain and
cold rain is expected this evening followed by a short break
until, between midnight and 6 AM Wednesday, strong winds and a
brief burst of intense snow showers is expected. Along I-94,
largely snow will occur but a glaze of ice may also occur as
well.
- Very cold temperatures for the end of the week. Highs
will struggle to climb out of the single digits Friday and
Saturday. Morning wind chills of -25 or lower possible.
&&
.DISCUSSION...
Issued at 357 AM CST Tue Dec 9 2025
Winter storm this afternoon into Wednesday morning
08z WV satellite shows a shortwave over western British Columbia
with a broad upper jet on the equatorward side of this feature
extending over WA/OR east to ND/SD. Surface lee cyclogenesis has
begun in southern Alberta as a result. Across our CWA, patchy FZDZ
has occurred overnight ahead of an exiting shortwave. Wind field
across the northern Plains and Upper Midwest has begun responding to
the deepening surface low in southern Alberta, becoming
southwesterly, advecting in warmer air, as evidenced by slowly
rising temperatures overnight.
This afternoon into tonight, surface cyclone deepens as it races
southeast toward our CWA which looks to become under the left exit
region of the upper jet. Low level wind fields ramp up in response,
with warm advection continuing. As the upper wave approaches,
widespread precip will develop.
North of I-94, confidence is high that precip will fall as all snow
around 5 to 10 PM this evening with snow rates above 1" per hour
expected given strong forcing from the upper wave and an axis of
700/850mb frontogenesis developing on the northern periphery of the
warm advection. While totals may not quite reach 6" (only about a
30% chance per 09.00z LREF/HREF/NBM), expected impacts from the high
snow rate are sufficient to continue the Winter Storm Warning.
For areas south/west of I-94, progged soundings suggest warm
advection will have been sufficient enough for a warm nose to
develop, leading to a period of freezing rain. While this freezing
rain should end after a couple of hours as surface temperatures
continue to climb, cold pavement temps and widespread snow cover may
lead to additional droplets continuing to freeze even as 2m
temperatures reach above freezing. Thus, a light glaze of ice to a
few hundreths in accumulation is expected. Have therefore expanded
the ongoing Winter Weather Advisory to cover the remainder of the
CWA.
For areas right along I-94, uncertainty in the exact source of
impacts - snow and/or freezing rain - remains stubbornly high.
Global models, as evidenced by the 09.00z LREF, are a bit farther
south with their axis of high probability to reach 3" of snow
compared to high resolution ensembles, as evidenced by the 09.00z
HREF and particularly the 09.00z REFS. For example, 09.00z LREF
shades potential for 3" of snow close to La Crosse while the HREF
keeps 60% probabilities close to I-94. Overall run to run trend in
LREF has been toward the north, however, so continue to think cutoff
of appreciable snow impacts will reside around or just south/west of
I-94. As for ice, areas along I-94 are favored to only receive a
light glaze as warm advection looks to end before an appreciable
warm nose develops.
Moving ahead to the overnight hours, 09.00z NAM/RAP soundings
suggest the presence of strong near surface lapse rates with
saturation at the top of this conditionally unstable boundary layer
immediately following the passage of the surface cold front.
Therefore, there will be potential for a short burst of intense snow
showers following the passage of the cold front. Progged low level
lapse rates are steepest in areas west of the Mississippi, so will
need to watch this area closest.
Finally, surface winds will be on the increase overnight outside of
the aforementioned snow showers as a 55 knot 850mb jet overspreads
NE IA, far SW WI, and parts of SE MN in the presence of strong CAA
aloft. 09.00z HREF wind probabilities suggest a 50 percent chance
for winds to top 30 mph with a 70% chance for 45+ mph gusts. While
the gust probabilities may be inflated due to the presence of the ARW
in this ensemble, this suggests close consideration will be needed
for a Wind Advisory overnight into Wednesday morning. Surface snow
conditions will also need to be monitored - while the period of
freezing rain and rain described in NE IA and SE MN described above
should lead to a crust developing on the surface of the snow pack,
if the top of the snow pack remains susceptible to blowing, very low
visibilities could result and a pivot toward blizzard headlines
would need to be considered.
Very cold Saturday and Sunday
After another upper trough swing southeastward over the Great Lakes,
an even colder air mass invades the region. Lows Saturday and Sunday
mornings are favored to be below zero with wind chills of -25 or
lower possible. Will focus on the details of this upcoming cold snap
in the coming days.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 534 AM CST Tue Dec 9 2025
Poor aviation conditions through much of the next 24 hours. IFR
ceilings and patchy FZDZ are ongoing at the start of the period.
While FZDZ tapers off, IFR ceilings remain, with prospect for a
short break around midday. Next weather system dives out of the
northwest, leading to IFR ceilings returning and potential for
FZRA/SN/RA. At LSE/RST, a short period of FZRA is expected
before RA takes over. After a short break in precip, strong cold
front dives southward after 03z, leading to gusts to 30-35 knots
and potential for a short, intense burst of snow showers. Due to
low confidence in occurrence and timing, have covered this last
part with PROB30 mentions.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Wednesday for WIZ032>034-041>044-053>055-061.
Winter Storm Warning from 3 PM this afternoon to 6 AM CST
Wednesday for WIZ017-029.
MN...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Wednesday for MNZ079-086>088-094>096.
IA...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Wednesday for IAZ008>011-018-019-029-030.
&&
DISCUSSION...Ferguson
AVIATION...FergusonHazardous weather outlook, Dec 9, 4:28 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
428 AM CST Tue Dec 9 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-101430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
La Crosse-Vernon-Crawford-Richland-Grant-
428 AM CST Tue Dec 9 2025
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.
.DAY ONE...Today and Tonight
Light freezing rain and rain are expected this afternoon into this
evening, leading a light glaze to five hundreths of an inch in ice
accumulations. Therefore, a Winter Weather Advisory is in
effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A brief period of sharply reduced visibility due to snow showers
may occur early Wednesday morning.
Strong wind gusts of 45 mph or greater may occur early Wednesday
morning through midday.
Bitterly cold temperatures may occur Saturday and Sunday mornings,
potentially leading to wind chill values of 25 below zero or
lower.
.SPOTTER INFORMATION STATEMENT...
Ice reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-101430-
Taylor-Clark-
428 AM CST Tue Dec 9 2025
This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.
.DAY ONE...Today and Tonight
Impactful accumulating snow will move into the area this afternoon
and continue through tonight. A Winter Storm Warning is in effect
for the potential of up to 6 inches of snow accumulation.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Bitterly cold temperatures may occur Saturday and Sunday mornings,
potentially leading to wind chill values of 25 below zero or
lower.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ032>034-042>044-101430-
Buffalo-Trempealeau-Jackson-Monroe-Juneau-Adams-
428 AM CST Tue Dec 9 2025
This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Snow will mix with rain and freezing rain at times this afternoon
into tonight resulting in snow accumulations of 1 to 5 inches and
a light glaze of ice. Therefore, a Winter Weather Advisory is in
effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Bitterly cold temperatures may occur Saturday and Sunday mornings,
potentially leading to wind chill values of 25 below zero or
lower.
.SPOTTER INFORMATION STATEMENT...
Snowfall and ice reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
APF
In the hours before
Special weather statement, Dec 9, 6:57 AM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
657 AM CST Tue Dec 9 2025
WIZ017-029-033-034-041>044-053>055-091400-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-
Including the cities of Medford, Neillsville, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, and Richland Center
657 AM CST Tue Dec 9 2025
...Patchy Freezing Drizzle This Morning...
Patchy freezing drizzle continues over portions of Wisconsin this
morning. This may lead to slick spots developing on roadways
through the mid morning hours. Drive with caution if traveling
this morning.
Falkinham
Winter Storm, Clark
- When
- December 9, 11:00 AM CST to 11:00 PM CST
- Where
- Clark forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
This winter system brought heavy snow accumulations of 5 to 7 inches across much of Clark County on December 9th and 10th. The highest observed snowfall total in the county was 8 miles northwest of Willard where 6.8 inches of snow was reported.
Winter Weather, Taylor
- When
- December 9, 11:00 AM CST to December 10, 12:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 2 to 4 inches to Taylor County with the highest snowfall report in the county being 4.2 inches 2 miles north of Dorchester.
Winter Weather, Jackson
- When
- December 9, 11:00 AM CST to 10:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 4 to 6 inches to Jackson County with the highest snowfall report in the county being 5.8 inches in Hixton.
Winter Weather, Trempealeau
- When
- December 9, 11:00 AM CST to 10:00 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- Public
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 4 to 6 inches to Trempealeau County with the highest snowfall report in the county being 5 inches in Osseo.
Winter Weather, Buffalo
- When
- December 9, 11:00 AM CST to 9:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 4 to 6 inches to Buffalo County with the highest snowfall report in the county being 5.1 inches 5 miles northeast of Montana.
Winter Weather, Monroe
- When
- December 9, 11:00 AM CST to 10:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 2 to 6 inches to Monroe County with the highest snowfall report in the county being 5.5 inches 2 miles north-northwest of Tomah.
Winter Weather, La Crosse
- When
- December 9, 11:00 AM CST to 10:00 PM CST
- Where
- La Crosse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 2 to 4 inches to La Crosse County with the highest snowfall report in the county being 3.5 inches 2 miles east of Onalaska.
Winter Weather, Juneau
- When
- December 9, 1:00 PM CST to 10:00 PM CST
- Where
- Juneau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 2 to 4 inches to Juneau County with the highest snowfall report in the county being 3 inches 1 mile east-southeast of Mauston.
Winter Weather, Adams
- When
- December 9, 1:00 PM CST to 11:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
This winter system brought snow accumulations of around 4 to 6 inches to Adams County with the highest snowfall report in the county being 5 inches in Arkdale.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 9, 20252 injured · $25,000 · 3 events
- Flooding and High Wind in Idaho, December 9 to 12, 2025$43,000 · 52 kt wind · 5 events
- High Wind in North Dakota, December 9 to 10, 202556 kt wind · 31 events
- Winter Storm and Winter Weather in Minnesota, December 9 to 10, 202526 events
- High Wind in South Dakota, December 9 to 10, 202563 kt wind · 24 events
- High Wind in South Dakota, December 9 to 10, 202567 kt wind · 23 events
- High Wind in Nebraska, December 9 to 10, 202557 kt wind · 22 events
- Winter Storm and Winter Weather in Wisconsin, December 9 to 10, 202520 events
- Heavy Snow in Minnesota, December 9, 202518 events
- High Wind in Iowa, December 9 to 10, 202561 kt wind · 11 events
- Heavy Snow in North Dakota, December 9, 202510 events
- Winter Storm and Winter Weather in Wisconsin, December 9 to 10, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304642, 1306258, 1306260, 1306261, 1306262, 1306265, 1306266, 1306263, 1306264.